Cold/Wind Chill, Cook
- When
- January 2, 4:00 AM CST to January 3, 12:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- County Official
Very cold air moved across northern Illinois on January 2nd and January 3rd with low temperatures in the single digits. Two people died due to cold exposure.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very cold air moved across northern Illinois on January 2nd and January 3rd with low temperatures in the single digits. Two people died due to cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 2, 3:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 AM CST WED JAN 2 2008
.DISCUSSION...
WITH CLEARING SKIES AND THE LARGE ARCTIC HIGH SLOWLY OOZING EAST
ACROSS THE PLAINS...THE MAIN CONCERN FOR THE MORNING FORECAST WILL
BE TEMPERATURES. INITIALLY...WINDS REMAIN NWLY OVER AN EXTENSIVE
SNOW PACK...SO TEMPERATURES WILL CONTINUE TO SLOWLY DROP UNTIL
SUNRISE. THERE SHOULD BE SOME DIURNAL UPSWING TO THE TEMPERATURES
GIVEN THE COPIOUS AMOUNTS OF SUNSHINE...BUT THE COLD ADVECTION
SHOULD BE STRONG ENOUGH TO LIMIT THE WARMING TODAY. ONCE
AGAIN...THE PRUDENT TEMPERATURE FORECAST IS TO UNDERCUT GUIDANCE
BY MORE THAN A FEW DEGREES. CURRENTLY FEEL THAT MUCH OF THE CWA
WILL STRUGGLE TO GET OUT OF THE SINGLE DIGITS THIS AFTERNOON. THE
BITTER COLD WILL CONTINUE OVERNIGHT TONIGHT AS THE SFC RIDGE AXIS
MOVES OVER THE REGION AND THE CENTER OF THE HIGH MOVES OVER THE
LOWER OHIO VALLEY. TEMPERATURES SHOULD BE A FEW DEGREES LOWER
TOMORROW MORNING THAN THIS MORNING...AND EXPECT THAT THE ENTIRE
CWA WILL BE BELOW ZERO. HOWEVER...WITH WINDS DECREASING THRU THE
DAY TODAY AND OVERNIGHT TONIGHT...WIND CHILLS WILL NOT GET QUITE
AS LOW...AND DO NOT ANTICIPATE THE NEED FOR ANOTHER WIND CHILL
ADVISORY. WARM ADVECTION WILL BEGIN BY FRIDAY...BUT EXPECT THAT
TEMPS WILL BE SLOW TO REBOUND AS FLOW WILL CONTINUE TO BE OVER AN
EXTENSIVE SNOW PACK...DESPITE BEING MORE SWLY. SO...WILL CONTINUE
TO UNDERCUT GUIDANCE TEMPERATURES FOR THE LATTER PORTIONS OF THE
WEEK AND INTO THE WEEKEND. UNDER LARGE SCALE SUBSIDENCE...POPS
WILL BE NIL FOR THE NEXT FEW DAYS...BUT BY SATURDAY...THE GULF
WILL BEGIN TO OPEN UP IN RESPONSE TO THE EXITING HIGH AND A
DEVELOPING TROUGH OVER THE CNTRL PLAINS. HAVE NOT MADE ANY CHANGES
TO THE LONGER TERM FORECAST...BUT STILL ANTICIPATE A WARMING TREND
FOR THE WEEKEND AND INCREASED PCPN CHANCES AS WELL.
KREIN
&&
.AVIATION...
1108 PM CST
0600 UTC TAFS...PATCHES OF STRATOCU HAVE MIGRATED S TO CENTRAL WI
IN NW FLOW. EXTRAPOLATION BRINGS THESE INTO NORTHERN IL 11-12Z.
SOME SPOTS OF MVFR CEILINGS BUT WILL LEAVE OUT TAFORS AS NOT
WIDESPREAD. MINOR SHORT WAVE TO DROP SSW ACROSS AREA DURING
MORNING AND EARLY AFTERNOON THEN CLEARING DURING MID TO LATE
AFTERNOON AS SHORT WAVE DEPARTS. NW WINDS SOMEWHAT DECOUPLED WITH
MAINLY CLR SKY OVER AREA. WINDS TO PICK AFTER SFC TROF CURRENTLY
ACROSS THE U.P. OF MI DROPS THRU NRN IL WED MORNING. GRADIENT
GRADUALLY DECREASES AS SFC RIDGE AXIS MOVES TO THE MS VALLEY
DURING WED EVE.
TRS
&&
.MARINE...DISCUSSION REGARDING 3 AM CST ISSUANCE...
415 AM CST
A LARGE POLAR HIGH PRESSURE WILL SPREAD EAST ACROSS THE PLAINS
STATES TODAY...REACHING THE MISSISSIPPI VALLEY TONIGHT. ON
THURSDAY...THE HIGH WILL PASS ACROSS THROUGH THE LOWER
OHIO VALLEY...ON ITS WAY TO THE CAROLINAS BY FRIDAY MORNING. AS
THE HIGH MOVES EASTWARD...A LOW PRESSURE TROUGH WILL DEVELOP IN
THE LEE OF THE ROCKIES. THE FLOW OF VERY COLD AIR OVER THE LAKE
WILL KEEP WIND SPEEDS ELEVATED THROUGH TODAY...WITH BORDERLINE GALE
CONDITIONS THROUGH MIDDAY...ESPECIALLY ON THE SOUTH HALF OF THE
LAKE. AS THE HIGH PRESSURE RIDGE PASSES ACROSS LAKE MICHIGAN LATE
TONIGHT...WINDS SPEEDS WILL FALL OFF AS WINDS BACK TO SOUTHWEST.
THE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN AGAIN ON THURSDAY AS THE
HIGH RETREATS AND PRESSURES BEGIN DROPPING OVER THE PLAINS STATES.
THE PRESSURE GRADIENT WOULD SUPPORT GALE FORCE SOUTHWEST WINDS BY
THURSDAY AFTERNOON...BUT WILL KEEP SPEEDS ARND 30 KNOTS FOR NOW AS
TEMPERATURES ALOFT ARE FORECAST TO WARM RAPIDLY DURING THIS
PERIOD...LIMITING MIXING DOWN TO THE LAKE SURFACE.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY UNTIL 8 AM CST THIS MORNING FOR ILZ003>006-
008-010>014-019>023-032-033-039.
IN...WIND CHILL ADVISORY UNTIL 8 AM CST /9 AM EST/ THIS MORNING FOR
INZ001-002-010-011-019.
LM...FREEZING SPRAY ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
LMZ740>745-777-779.
GALE WARNING UNTIL 8 AM CST THIS MORNING FOR LMZ777-779.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
LMZ740>745.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 404 PM CST TUE JAN 1 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 022215- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 404 PM CST TUE JAN 1 2008 /504 PM EST TUE JAN 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. BLUSTERY NORTHWEST WINDS TO 30 MPH THIS EVENING AND LIGHT SNOW SHOWERS WILL HELP MAINTAIN THE BLOWING SNOW ADVISORY THROUGH THE EVENING. BLOWING AND DRIFTING OF SNOW WILL BE AT ITS WORST UNTIL 800 PM CST. SOME DRIFTING IS STILL LIKELY THROUGH TONIGHT...MAKING COMPLETE SNOW REMOVAL A CHALLENGE. VERY COLD WEATHER IS EXPECTED FOR TONIGHT...WITH TEMPERATURES DROPPING INTO THE LOW SINGLE DIGITS AND WIND CHILLS AS LOW AS 10 TO 15 BELOW ZERO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. BITTERLY COLD CONDITIONS ARE EXPECTED FOR WEDNESDAY. TEMPERATURES WILL ONLY REACH THE LOWER TEENS WEDNESDAY AFTERNOON. TEMPERATURES WILL DROP BELOW ZERO WEDNESDAY NIGHT AND WIND CHILLS WILL BE IN THE 15 TO 20 BELOW ZERO RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-022215- WINTHROP HARBOR TO MICHIGAN CITY- 404 PM CST TUE JAN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL CONTINUE TONIGHT. THESE STRONG WINDS ALONG WITH BITTERLY COLD TEMPERATURES WILL CAUSE HEAVY FREEZING SPRAY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY AFTERNOON...ALONG WITH HEAVY FREEZING SPRAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-022215- LAKE MICHIGAN OPEN WATERS- 404 PM CST TUE JAN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. A GALE WARNING WILL BE IN EFFECT UNTIL EARLY WEDNESDAY MORNING. STRONG WINDS...HIGH WAVES AND VERY COLD AIR WILL RESULT IN WIDESPREAD HEAVY FREEZING SPRAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG WINDS...HIGH WAVES AND VERY COLD AIR WILL RESULT IN WIDESPREAD HEAVY FREEZING SPRAY THROUGH WEDNESDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2008-01-02 | 78 | Male | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2008-01-03 | 52 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77018.